Hail, Kearney
- When
- August 31, 8:00 AM CST
- Where
- Kearney County, Axtell
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.480, -99.120
m. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Friday morning-early afternoon featured several hours of isolated to scattered thunderstorm activity rumbling across South Central Nebraska from west-to-east, starting as early as 6-8 a.m. CDT in far western counties and departing eastern areas between 11 a.m. and 1 p.m. CDT. While the vast majority of this elevated convection was quite weak, one storm briefly pulsed up to severe levels over the Kearney-Phelps County line around 9 a.m. CDT, yielding a report of quarter size hail in Axtell.
In the mid-upper levels, this marginally-severe storm occurred within a fairly subtly-forced regime, with the local area seeing only passing weak ripples embedded within broad west-southwest flow. At the surface, a weak warm front stretched west-to-east along the Nebraska-Kansas border, attendant to a low pressure center in northwest KS. Despite modest elevated instability and weak deep-layer wind shear, this storm sufficiently tapped into a reservoir of steep mid-level lapse rates to briefly go severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 5:33 AM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 633 AM CDT Fri Aug 31 2018 .SHORT TERM...(Today and tonight) Issued at 345 AM CDT Fri Aug 31 2018 The thunderstorm that developed to the west of the area has since dissipated, but cirrus is moving across the area. A very weak upper level wave will move through the area early this morning. Models have a few differences in the strength of the wave and the location of precipitation or even if there will be precipitation. Have kept some low PoPs in the north/northeast through the morning, then precipitation will move out of the northeast during the afternoon. Tonight, there will be another upper level wave that moves into the area. There will be a surface low with a warm front moving to the north through the area during the evening. There will be some thunderstorms developing along the front in the south/southwest and spread across the area during the overnight hours. There is a chance for some severe thunderstorms tonight. There is a lot of CAPE during the afternoon and evening, but the best shear will be later tonight further northeast. .LONG TERM...(Saturday through Thursday) Issued at 345 AM CDT Fri Aug 31 2018 The entire period will be unsettled. There is southwest flow across the area with several upper level waves that move through the flow. At times there is even an upper level low that moves through the area. There is a chance for thunderstorms all through the period, but there are a few periods that have a little better chance for thunderstorms. The first stronger wave that moves through the area is the period Saturday through Sunday night. There is an upper low that forms and moves through the area. It likely will not be raining through the entire period, but there will be a chance and probably some thunderstorms around the area. This period will have a chance for strong to severe thunderstorms and include some heavy rain. For the period Monday through Thursday there continues to be several waves that move through the area. These should be on and off thunderstorms with a few periods with better chances, but since the models have some differences in timing, there is a challenge. Expect there to be some thunderstorms around the area, but just where and when is uncertain. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday) Issued at 626 AM CDT Fri Aug 31 2018 There are a few showers to the west of KEAR terminal. They could move through the area and could hold together enough to get into KGRI but that is not a high possibility. There is an isolated lightning strike, but very isolated. There could be some later this evening, but that too is a very low possibility. Another concern is some lower ceilings around the area. At this time do not believe they will get into the terminals. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...JCB
Hazardous Weather Outlook National Weather Service Hastings NE 512 AM CDT Fri Aug 31 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 512 AM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Heat index values will approach 100 degrees southeast of a line from Osborne, KS to Hebron, NE. Thunderstorms are possible today and tonight. A few strong to severe thunderstorms are possible late this evening into tonight. The main threats will be hail to the size of quarters and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible Saturday and Saturday night across the area, and Sunday and Sunday night along and east of Highway 281. The primary threats will be large hail, damaging winds and heavy rain. It is too soon to determine the potential for severe weather Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
826 AM CDT FRI AUG 31 2018
NEZ073-311400-
Phelps NE-
826 AM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHELPS COUNTY UNTIL
900 AM CDT...
At 825 AM CDT, Doppler radar was tracking a strong thunderstorm over
Atlanta, or near Holdrege, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Holdrege, Funk and Atlanta.
LAT...LON 4066 9920 4066 9918 4035 9918 4035 9948
4043 9954
TIME...MOT...LOC 1325Z 236DEG 27KT 4040 9943
Billings WrightSpecial Weather Statement
National Weather Service Hastings NE
843 AM CDT FRI AUG 31 2018
NEZ073-074-311415-
Phelps NE-Kearney NE-
843 AM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHELPS AND WESTERN
KEARNEY COUNTIES UNTIL 915 AM CDT...
At 843 AM CDT, Doppler radar was tracking a strong thunderstorm over
Funk, or near Holdrege, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Holdrege, Minden, Axtell, Wilcox and Funk.
LAT...LON 4066 9918 4065 9898 4048 9884 4035 9919
4035 9934 4046 9943
TIME...MOT...LOC 1343Z 236DEG 26KT 4044 9928
Billings WrightThe Grand Island radar (KUEX), 60 km away, was scanning. The volume nearest the first event began at 14:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773431.